Heavy Snow, Wenatchee Area
- When
- December 14, 7:00 PM PST to December 15, 7:00 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
A strong warm front brought heavy snow to central and northeast Washington. Behind the warm front, shallow cold air remained trapped in the Spokane, Deer Park, and Springdale areas with a mix of freezing rain and freezing drizzle with minor ice accumulations.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong warm front brought heavy snow to central and northeast Washington. Behind the warm front, shallow cold air remained trapped in the Spokane, Deer Park, and Springdale areas with a mix of freezing rain and freezing drizzle with minor ice accumulations. In the Moses Lake area several motor vehicle accidents occurred from a combination of snow and fog. Snow accumulations over central and northeast Washington ranged from three to six inches, except in Leavenworth where as much as ten inches of snow was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 14, 6:22 PM PST, 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
622 PM PST MON DEC 14 2009
.SYNOPSIS...
A SERIES OF STORM SYSTEMS WILL BRING SIGNIFICANT SNOW TO MUCH OF
THE INLAND NORTHWEST. THE FIRST SYSTEM WILL ARRIVE TONIGHT AND
LINGER INTO TUESDAY MORNING. THE SECOND SYSTEM WILL FOLLOW QUICKLY
ON ITS HEELS TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH A THIRD
WEDNESDAY NIGHT. TEMPERATURES WILL WARM WITH EACH SYSTEM...TURNING
THE SNOW TO RAIN FROM THE SOUTH. THE MOST SIGNIFICANT SNOW OF THE
SEASON SO FAR IS LIKELY AROUND AND NORTH OF WENATCHEE...MOSES
LAKE...SPOKANE...AND COEUR DALENE.
&&
.DISCUSSION...QUICK UPDATE TO DELAY SOME OF THE TIMES THE EARLIER
ISSUED WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES GO INTO
EFFECT OVERNIGHT AS MOISTURE PLUME THAT WILL BE RESPONSIBLE FOR
THE HEAVIER STRATOFORM SNOWFALL IS A BIT SLOWER THAN EXPECTED IN
GETTING IN POSITION TO GET IT GOING. MIGHT HAVE SOME SNOWFALL
BEFORE THEN BUT THE HEAVIER SNOWFALL RATES FOR THE SPOKANE AND
COEUR D ALENE AREA UP TO SANDPOINT AND DOWN TO PULLMAN AND AROUND
LEWISTON LOOK TO GET STARTED AFTER MIDNIGHT. /PELATTI
&&
.AVIATION...
SNOW WILL DEVELOP FROM SW TO NE STARTING AROUND 02Z THIS EVENING.
THIS SN WILL BECOME MODERATE TO HEAVY AT TIMES OVERNIGHT FOR MOST
LOCATIONS...WITH ONLY KLWS SEEING A MIXING OF RA WITH THE SN. SN
WILL GRADUALLY WIND DOWN FROM W TO E DURING THE LATE MORNING HOURS
TUESDAY...WITH -DZ/-FZDZ LINGERING THROUGH THE DAY. A SECOND STORM
ENTERS THE WESTERN SITES BY TUES AFTERNOON WITH -SN DEVELOPING YET
AGAIN AROUND KEAT AND KMWH. /FRIES
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 22 32 31 36 31 35 / 100 100 90 60 60 20
COEUR DALENE 22 33 32 37 30 36 / 90 100 90 60 70 20
PULLMAN 26 36 34 40 33 39 / 80 90 80 50 50 30
LEWISTON 31 42 38 44 35 43 / 60 80 70 60 40 30
COLVILLE 18 30 29 36 32 36 / 100 100 100 80 80 20
SANDPOINT 16 29 28 32 30 33 / 100 100 100 80 80 40
KELLOGG 21 33 31 38 32 36 / 90 100 100 80 80 60
MOSES LAKE 21 30 29 36 27 35 / 100 60 80 40 50 20
WENATCHEE 19 27 26 31 26 33 / 100 70 80 40 30 20
OMAK 14 26 25 31 26 33 / 100 50 100 60 60 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
TUESDAY FOR IDAHO PALOUSE.
WINTER STORM WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
NORTHERN PANHANDLE.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST TUESDAY
FOR COEUR DALENE AREA.
WINTER STORM WARNING FROM 2 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR OKANOGAN
HIGHLANDS...OKANOGAN VALLEY.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
TUESDAY FOR NORTHEAST BLUE MOUNTAINS.
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM PST
TUESDAY FOR WASHINGTON PALOUSE.
WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR MOSES LAKE
AREA...UPPER COLUMBIA BASIN.
WINTER STORM WARNING FROM 1 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
NORTHEAST MOUNTAINS.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 4 PM PST TUESDAY
FOR SPOKANE AREA.
WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR WATERVILLE
PLATEAU...WENATCHEE AREA.
WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR EAST SLOPES
NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 701 AM PST MON DEC 14 2009 IDZ001-004-WAZ037-038-042-151515- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 701 AM PST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD INTO THE MOUNTAINS OF EASTERN WASHINGTON AND NORTHERN IDAHO LATE TODAY AND TONIGHT. LOCALLY HEAVY ACCUMULATIONS ARE LIKELY BY TOMORROW MORNING AND SNOW WILL CONTINUE INTO TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF HEAVY MOUNTAIN SNOW IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY. SNOW LEVELS WILL RISE ON WEDNESDAY ABOVE THE VALLEY FLOORS OVER MUCH OF THE REGION. IDZ002-003-026-027-WAZ031>036-041-043-044-151515- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 701 AM PST MON DEC 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY TONIGHT OVER MANY LOW ELEVATION LOCATIONS TONIGHT. THE HEAVIEST ACCUMULATIONS WILL LIKELY OCCUR IN THE WENATCHEE...MOSES LAKE...WATERVILLE... DAVENPORT...SPOKANE...AND PULLMAN AREAS. LOCALLY HEAVY ACCUMULATIONS MAY ALSO OCCUR IN THE NORTHEAST BLUE MOUNTAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF PRECIPITATION IS EXPECTED TUESDAY NIGHT INTO WEDNESDAY MORNING. PRECIPITATION WILL LIKELY BE IN THE FORM OF RAIN IN THE LEWISTON...PULLMAN...AND SPOKANE AREAS. MORE LIGHT ACCUMULATIONS WILL BE POSSIBLE IN WENATCHEE...OMAK...AND GRAND COULEE.
The national radar mosaic for the moment the first event began.
4 heavy snow, 2 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203630, 203631, 203632, 203633, 203634, 203635, 203636.